Warning: Fentanyl-related substances in heroin and cocaine

NSW Health is warning of the potential dangers of fentanyl-related substances following recent cases of serious harm in Sydney and regional NSW.

The strong opioids fentanyl and acetylfentanyl (which is closely related to fentanyl) have recently been identified as likely adulterants in heroin and cocaine.

NSW Chief Addiction Medicine Specialist, Dr Tony Gill, said a number of people in NSW who recently used heroin developed toxicity from acetylfentanyl and fentanyl. Some described the heroin as being purple in colour.

“We’ve seen a number of people recently where fentanyl was taken unknowingly and was associated with serious harm. Separately to the heroin related cases, another cluster of fentanyl and acetylfentanyl has been associated with cocaine use, similar to those seen in October of this year,” Dr Gill said.

“Fentanyl can cause drowsiness, loss of consciousness and slowed breathing, and when taken unknowingly can be life-threatening.”

Fentanyl is a strong opioid that is used for a range of health conditions, primarily for the management of severe pain. Acetylfentanyl is a similar opioid to fentanyl and has similar effects but is not used medically.

“It’s important that people realise an overdose can occur with very small doses of fentanyl-related substances. The severity will depend on the amount of fentanyl or acetylfentanyl within a particular substance and how much people take,” Dr Gill said.

“If you have taken a substance and are experiencing side effects similar to those from fentanyl, call Triple Zero (‘000’) immediately or seek urgent medical attention.”

The medicine naloxone can temporarily reverse an overdose from fentanyl or other opioid drugs. Even if naloxone is used, an ambulance should still be called by phoning Triple Zero (000).

People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies and NSW Health needle and syringe programs. For participating pharmacies and more information on the take-home naloxone program visit Take Home Naloxone.

Anyone who has concerns about substances containing fentanyl or adverse effects from fentanyl-related substances should contact the NSW Poisons Information Centre on 13 11 26.

For support and information on drug and alcohol problems, please contact the Alcohol and Drug Information Service (ADIS) – 1800 250 015 – a 24/7 service offering confidential and anonymous telephone counselling and information for individuals and concerned others.

In 2020/21 the NSW Government will invest more than $231 million delivering alcohol and other drug prevention, education, treatment and ongoing care programs state-wide.

/Public Release. This material comes from the originating organization and may be of a point-in-time nature, edited for clarity, style and length. View in full here.